MAUDE Adverse Event Report: MAKO SURGICAL CORP. 3.0 RIO ROBOTIC ARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MAKO SURGICAL CORP. 3.0 RIO ROBOTIC ARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 209999
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2024
Type of Reportable Event Malfunction
Event or Problem Description
Surgeon was not happy with cup placement.After pulling post-op x-rays, he determined incorrect version.He planned for 45 inclination and 20 version.He says the cup is significantly retroverted.Case type / application: tha 4.1.
 
Additional Manufacturer Narrative
As part of the normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted if additional information becomes available.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding incorrect placement involving a mako tha software was reported.The event was confirmed to have been caused by user error.Method & results: product evaluation and results: review of the case session files noted the following: the pelvic bone registration rms error was approximately 8.79mm.The primary cause for the bone registration failure was an incorrect crest point and incorrect capture of the anterior horn landmark.This bad registration prevented the correct representation of inclination and version and was the root cause of the cup version discrepancy in this case.There is also indication of a bone array motion when noting the large difference of the inclination of 45 and version of 20 from the plan to the impaction starting inclination of 72.8 and version of 44.13, which then shifts to inclination of 48.6 and version of 22.05.Clinician review: a review of the provided medical information by a clinical consultant indicated: i can confirm that the patient had a right total hip arthroplasty because i was able to see an x-ray with the implant in place.I cannot confirm any other information since i have no office notes, operation reports or satisfactory preop and postoperative x-rays.If i can assume that the event is that the surgeon performed a total hip arthroplasty and postoperatively determined that the acetabular component was retroverted, then the root cause can be determined with relative certainty.While the procedure apparently was performed with mako robotic assistance, unless there is some documentation that the robot malfunctioned, i believe this is an iatrogenic complication.When performing a robotic assisted mako total hip arthroplasty, the preoperative plan must be examined and confirmed.The patient must be positioned properly.The registration pins must be properly placed, and the registration of the acetabulum must be accurately performed.Ultimately the surgeon bears the responsibility to confirm that the implants were positioned and secured properly.With the information provided, i would not assign any causality to the implant itself, and i would be hesitant to assign any causality to the robotic assistance unless it can be shown that there was some sort of error by the robot in executing the preoperative plan.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there are no other complaints with a similar failure mode for this lot.Conclusions: based on the analysis of the relevant log files and session files, the alleged failure mode can be confirmed to have been caused due to user error.There was no indication of any inherent software or hardware issue.No additional investigation or specific actions are required.If additional information is received, then the complaint will be reopened.

Brand Name
3.0 RIO ROBOTIC ARM - MICS
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer (Section G)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer Contact
sanjana talathi
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20986488
Report Number3005985723-2024-00290
Device Sequence Number8466373
Product Code OLO
UDI-Device Identifier00848486030407
UDI-Public00848486030407
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number209999
Device Lot NumberROB730
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/02/2024
Supplement Date Received by Manufacturer02/21/2025
Initial Report FDA Received Date12/20/2024
Supplement Report FDA Received Date03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/08/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown